Coroner's report: Wrong injection killed toddler at Ste-Justine
Published Monday, April 16, 2018 6:10PM EDT
Last Updated Monday, April 16, 2018 8:01PM EDT
A 23-month-old boy being treated for cancer at Sainte-Justine Hospital died when a nurse gave him the wrong injection, according to a coroner’s report.
Ghali Chorfi (who was referred to by his mother’s last name El Amrani in previous reports) was given potassium instead of saline.
The boy was being treated for cancer and was supposed to receive a potassium injection followed by a saline injection to rinse out the vein. He was responding to treatment.
According to Dr. Jacques Ramsay’s report, he was given another potassium shot instead of saline, which caused him to immediately react and go into cardiac arrest.
The staff at the hospital then tried to resuscitate him. A blood test confirmed that he had dangerously high levels of potassium in his system. They then gave him treatment to reduce the potassium, but the boy died later that night.
Ramsay said weighing all the evidence, the only likely scenario was the nurse gave him the wrong shot, adding that this case falls into the realm of an accident and there is no suggestion of foul play.
Meanwhile the child's mother Hadil El Amrani, who is currently in Morocco, said she was relieved to finally receive the coroner’s report, saying it backs up what happened on Dec. 10, 2016.
She said, though, that she is disappointed at the hospital's response, claiming they haven't taken responsibility for their actions or apologized to her and she is still pursuing legal action against them.
“I'm trying to fight for my son. I really don't know what to do. I will be back to Montreal soon to see my lawyer, to have some news from the hospital, to have answers to my questions. I feel really, really bad. It takes too long - 16 months - to have answers,” said El Amrani.
Second child’s death at Ste-Justine Hospital
The coroner also released a report Monday into the death of Kaylynn Mianscum-Kelly who was also being treated at Ste-Justine Hospital.
The girl was just shy of three months old and had Down syndrome.
The coroner’s report found that she, too, had elevated levels of potassium in her system which had been added to a solution she required. This also caused a reaction that lead to hear death.
Again, the coroner says this was accidental, but avoidable.
Ste-Justine Hospital sent out a statement Monday in response to the report, saying the hospital took immediate action in the aftermath of these deaths.
It said The CHU Ste-Justine Hospital has already taken proactive measures to improve drug administration processes, adding “these deaths were tragic, and our hearts are with the families at this time.”
The hospital said it conducted its own investigation into the deaths and has rigorously examined and modified all of its procedures to ensure that this never happens again.